Alabama, 2011Damaging Wind in Alabama, October 13, 2011
October 13, 2011 · NWS BMX · 1 event in 1 county or zone
The combination of an upper level trough and a surface cold front produced showers and thunderstorms across central Alabama on October 13th. As the cold front moved into the more unstable air over the eastern portion of the area, a thunderstorm became severe, producing isolated damaging straight line winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level trough and a surface cold front produced showers and thunderstorms across central Alabama on October 13th. As the cold front moved into the more unstable air over the eastern portion of the area, a thunderstorm became severe, producing isolated damaging straight line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 13, 10:41 AM CST, 48 minutes earlier.
Area forecast discussion, Oct 13, 10:41 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 AM CDT THU OCT 13 2011
.UPDATE...
&&
.DISCUSSION...
UPPER LEVEL TROF AND A SURFACE COLD FRONT WILL CONTINUE TO
GENERATE SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS THIS
AFTERNOON ACROSS CENTRAL ALABAMA. GOOD NEWS IN REGARDS TO SEVERE
POTENTIAL IS THAT THE AIRMASS HAS REMAINED STABLE WITH ALL THE
CLOUD COVER THIS MORNING...KEEPING THE TEMPERATURES AND
INSTABILITY IN CHECK. THE MAIN FRONT IS APPROACHING WEST-CENTRAL
ALABAMA AT THIS TIME AND WILL QUICKLY MOVE THROUGH THE AREA THIS
AFTERNOON AND TONIGHT. LOOK FOR SHOWERS AND THUNDERSTORMS TO
DISSIPATE FROM THE WEST TO EAST. MADE SOME ADJUSTMENTS DOWNWARD IN
REGARDS TO TEMPERATURES...ESPECIALLY ACROSS THE SOUTHEAST.
FORECAST HAVE BEEN SENT.
&&
.AVIATION...
12Z TAF DISCUSSION.
EXPECT A FEW SHOWERS TO CONTINUE TO PUSH EAST ACROSS THE NRN TWO
THIRDS OF THE CWA THIS MRNG. COULD SEE SOME ADDITIONAL SCATTERED
SHOWER/STORM DEVELOPMENT LATE MRNG AND EARLY AFTN AHEAD OF THE COLD
FRONT. HAVE INCLUDED VCTS FOR ALL SITES EXCEPT MGM/TOI AS RAIN
CHANCES REMAIN A LITTLE LOWER IN THE SOUTH. WINDS COULD BE A TAD
GUSTY JUST BEFORE AND AS THE FRONT PASSES...BUT GUSTS SHOULD BE AT
OR BELOW 18 KTS.
AS FAR AS CIGS GO...CONFIDENCE REMAINS ON THE LOW END AS THEY HAVE
BEEN VARIABLE ALL NIGHT. GENERALLY EXPECT CIGS TO RISE TO JUST
INSIDE VFR BY LATE MRNG...HOWEVER THERE COULD STILL BE SOME SCT MVFR
CIGS POSSIBLE. THE FRONT WILL PUSH THRU DURING THE AFTN AND SKIES
SHOULD BEGIN TO CLEAR IN THE EVNG. DRIER AIR WILL FILTER INTO THE
REGION OVERNIGHT SO FOG DEVELOPMENT IS NOT ANTICIPATED.
NOTE...THE NATIONAL WEATHER SERVICE HAS BEGUN SEASONAL TERMINAL
FORECAST FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 26TH OF
OCTOBER. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF
WILL HAVE AMD NOT SKED AT THE END.
19
&&
.FIRE WEATHER...
DRY CONDITIONS ARE EXPECTED FOR BOTH FRIDAY AND SATURDAY.
RELATIVE HUMIDITY VALUES COULD DROP BELOW 30 PERCENT FOR SEVERAL
HOURS. THIS COULD ENHANCE THE FIRE WEATHER THREAT ACROSS CENTRAL
ALABAMA.
&&
.PREV DISCUSSION... /ISSUED 635 AM CDT THU OCT 13 2011/
DISCUSSION...
HIGH PRESSURE WILL BUILD IN FROM THE WEST AND IT IS EXPECTED TO
REMAIN IN CONTROL THROUGH EARLY NEXT WEEK. TEMPERATURES WILL ONLY
COOL DOWN ON FRIDAY BUT THEY WILL QUICKLY REBOUND OVER THE
WEEKEND. NEVERTHELESS...SKIES WILL BE MAINLY CLOUD FREE.
ANOTHER COLD FRONT IS SET TO MOVE ACROSS CENTRAL ALABAMA ON
TUESDAY. NOT EXPECTING A WHOLE OF RAIN WITH THIS SYSTEM. SINCE
HIGH PRESSURE WILL REMAIN IN CONTROL FOR SO LONG...MOISTURE
RECOVERY WILL NOT OCCUR FAST ENOUGH BEFORE THE FRONT REACHES THE
AREA. THIS TIME AROUND...TEMPERATURES ARE EXPECTED TO BE MUCH
COOLER GIVEN THE TYPE OF AIRMASS. HIGH PRESSURE RETURNS FOR THE
LATTER HALF OF THE WEEK.
10/ARM
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 71 50 76 46 77 / 60 20 0 0 0
ANNISTON 74 50 76 48 79 / 60 20 0 0 0
BIRMINGHAM 75 52 76 53 80 / 60 10 0 0 0
TUSCALOOSA 77 50 79 49 82 / 70 0 0 0 0
CALERA 76 51 77 52 80 / 60 10 0 0 0
AUBURN 73 54 76 55 81 / 60 20 0 0 0
MONTGOMERY 79 52 80 51 85 / 70 10 0 0 0
TROY 75 51 79 48 83 / 50 10 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
16/10/19/10
Hazardous weather outlook, Oct 13, 5:40 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 AM CDT THU OCT 13 2011
ALZ011>015-017>050-141145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
640 AM CDT THU OCT 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DRIER AIR WILL BEGIN TO FILTER INTO THE REGION ON FRIDAY. THESE
DRY CONDITIONS COULD ENHANCE THE FIRE DANGER THREAT ACROSS PORTIONS
OF CENTRAL ALABAMA ON BOTH FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 13, 10:52 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL MONTGOMERY 32.35N 86.28W
10/13/2011 M0.25 INCH MONTGOMERY AL TRAINED SPOTTER
PEA SIZE HAIL AT INTERSECTION OF I-85 AND EASTERN
BOULEVARD.
&&Special weather statement, Oct 13, 10:53 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CDT THU OCT 13 2011
ALZ037-043-045-047-048-131800-
ELMORE AL-LEE AL-MACON AL-RUSSELL AL-TALLAPOOSA AL-
1153 AM CDT THU OCT 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA...
NORTHERN RUSSELL...NORTHERN MACON...LEE AND SOUTHEASTERN ELMORE
COUNTIES UNTIL 100 PM CDT...
AT 1148 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LIBERTY CITY...OR NEAR NOTASULGA...MOVING EAST AT
35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
AUBURN...
OPELIKA...
SMITHS...
PHENIX CITY...
TUSKEGEE NATIONAL FOREST...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3235 8499 3241 8600 3272 8574 3274 8541
3273 8529 3275 8528 3275 8512 3269 8511
3265 8508 3265 8509 3237 8497
TIME...MOT...LOC 1653Z 266DEG 31KT 3255 8568Thunderstorm Wind, Lee
- When
- October 13, 11:29 AM CST
- Where
- Lee County, 0.55 mi WSW of Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -85.239
Trees and powerlines were blown down near the Salem area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, October 13, 20111 death · 1 injured · $6,000 · 55 kt wind · 6 events
- Tornadoes in Virginia, October 13, 2011$1.2 million · EF1 · 2 events
- Damaging Winds in South Carolina, October 13, 2011$105,000 · 60 kt wind · 22 events
- Tornadoes and Damaging Winds in Virginia, October 13, 2011$84,000 · EF0 · 8 events
- Hail and Damaging Winds in Georgia, October 13, 2011$73,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Georgia, October 13, 2011$50,000 · 60 kt wind · 9 events
- Flooding in Ohio, October 13 to 14, 2011$30,000 · 2 events
- Damaging Winds in South Carolina, October 13, 2011$8,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Virginia, October 13, 20118 events
- Hail in North Carolina, October 13, 20111.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 13, 20112 events
- High Wind in Wyoming, October 13, 201154 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350417.